—We appreciate Dr Nelson's having brought to our attention the previous publication of an article reporting a complication of unit dose artificial tear containers.1 There are some differences between the two reports that bear mentioning. We correctly state that our report2 is the first to describe a traumatic conjunctivitis caused by the use of the unit dose container since 1987, when Dr Nelson reported a corneal abrasion secondary to the use of a unit dose container. We also were able consistently to reproduce the barb noted in the clinical photograph, despite trying to open the container according to the manufacturer's recommendations.Since publication of our report, we have been contacted by the manufacturer of the container, who assures us that the product is being revised to eliminate any rough edges on the dispensing end of the unit dose container. Several of our colleagues also have noted
Loeffler M, Hornblass A. Hazards of Unit Dose Artificial Tears-Reply. Arch Ophthalmol. 1991;109(2):173–174. doi:10.1001/archopht.1991.01080020019005
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: